ADVERTISEMENT
woodycoggin

Adding Lamictal while taking Dilantin

I have been on Dilantin for 33+ years. My seizures have greatly increased in frequency. I am thankful, based on what many of you share on this site, that my seizures have been relatively infrequent. I have gone as long as 10 years without one. However, since turning 52, they have increased to one every three to four months.

I went to a seizure specialist for the first time in my life. He is putting me on Lamictal with the plan of getting it regulated and then gradually removing the Dilantin. Has anyone gone through this before? If so, how was the transition. My research indicates it can be tricky.

Thanks,
Woody

Comments

Re: Adding Lamictal while taking Dilantin

I am currently taking Lamictal and used to take Dilantin. Either way, with either drug I'm not happy with my seizure control. I know this topic is about adding Lamictal while taking Dilantin, but what about doing the reverse. Anyone have better seizure control adding Dilantin while taking Lamictal? Yes, I am going to talk to my Dr about it, but has anyone done this and had better seizure control with fewer side effects? I experienced nervousness when taking Dilantin before, but at this point in time, I'm willing to try just about anything, with approval from my Dr of course. The most important thing is controlling the frequency of my seizures.   

Re: Adding Lamictal while taking Dilantin

I was on Lamictal for 4 years. I ws took off of it and put on Dilantin. Wow, now I really wonder about this!

Re: Adding Lamictal while taking Dilantin

I am probably of the few on here that have gone from dilantin to lamictal and now back to dilantin.

I remember feeling great going from dilantin to lamictal but then realized it was because I wasn't on enough of either medication.  Lamictal worked ok for me sz wise.. had none except for the one during that time when i felt great bc i wasn't on enough AEDs.   I slowly developed a lot of side effects that i was NOT willing to deal with.  I'm now going back on dilantin and it hasbeen tough.  My levels for those ten years were ok while taking 400mg/day. now the 400mg/day with the remaining 50mg AM/50mg/PM of lamictal are not great, My levels of dilantin are in the toxic range. I'm waiting to hear from the neuro today to see what to do.  I do not really want to try another drug. I know the side effects of dilantin within the normal range.  I'm willing to deal with those side effects..

like you .. control of sz's is key for me.

 

Re: Adding Lamictal while taking Dilantin

Just be aware that Dilantin (Phenytoin) reduces the effectiveness of many drugs taken alongside it and so, in your case, you will need to take a larger daily doseage of the Lamictal than you might otherwise have without the Dilantin. I only needed 200mg/d of Lamictal on its own to control my epi whereas, when I was taking the Phenytoin/Dilantin(400mg/d) with it, I needed 400mg/d of it to have the same effect.
Chris

Re: Re: Adding Lamictal while taking Dilantin

Perla78, if you catch this, please reply also. Scorpio, how did you get your Lamictal dosage determined? Scorpio and Perla78, what was your seizure frequency before starting Lamictal? Did you have any problems coming off of Dilantin? Finally, what level of seizure frequency are you considering a controlled level, Scorpio?

I'm sorry to have so many questions. The doctor I saw last week is moving so I need to be as informed as possible through this process.

Thanks,
Woody

Re: Re: Re: Adding Lamictal while taking Dilantin

Hi Woody,

My doc started increasing and decreasing my meds very slowly,

Week 1- Lamictal 25 mg AM , 25 mg PM Dilantin 200 mg PM
Week 2- Lamictal 50 mg AM , 50 mg PM Dilantin 200 mg PM
Week 3- Lamictal 50 mg AM , 75 mg PM Dilantin 200 mg PM
Week 4- Lamictal 75 mg AM , 75 mg PM Dilantin 100 mg PM
Week 5- Lamictal 100 mg AM , 100 mg PM Dilantin 100 mg PM
Week 6- Lamictal 100 mg AM , 100 mg PM Dilantin 0 mg

Now, I'm taking 125 mg morning and eve Lamictal only ,and still increasing my dosage, have to go back to my doc in a couple months.I'm free seizures so far. However I have had some side-effects ( occasional headaches, insomnia ) but feel much better being on Lamictal.!!!!!
Perla

Re: Adding Lamictal while taking Dilantin

I was diagnosed January 16 with epi and have had two grand mals. The side effects from Phehytoin were really messing wiht me. It was making me depressed to a point I had never been before in my life. Today I saw a new Neurologist who I really like and he is switching me to Lamictal using almost that 6 week plan you just described. I hope the side effects are better with Lamictal than Phenytoin. Good luck. I will be sharing youir experience starting tommorrow.

Re: Adding Lamictal while taking Dilantin

Hi Woody,

I was on Dilantin for 14 years and started taking lamicta 3 months ago.At this time Im off from Dilantin and feel much better but still in the process of getting on the correct dosage of lamictal .Meds work differently on everyone.
good luck!

Re: Adding Lamictal while taking Dilantin

Woody, since you ask, about ten years ago I was taking a combination of Clonazepam (Rivotril) 2mg/d and Phenytoin (Dilantin/Epanutin) 400mg/d but was still having petit mal-type seizures every 5/6 days - though they were really a mild form of complex-partial TLE.

Lamictal (Lamotrigine) had recently been licensed (in the UK) and seemed to be quite successful for my form of epi. My consultant allowed me to try it and over 5 months I was weaned off the Clonazepam while the Lamictal was increased to 400mg/d. The epi was better: fewer seizures, but still no overall control. However, some side-effects of Lamictal were becoming apparent (giddiness in my case).

Suspicious that the Phenytoin was having only a marginal influence on my epi I also did some research on it. Inter alia, I learnt about that drug’s effect on the body’s metabolic rate and how the latter related to the average serum levels/half-life of any other AEDs taken alongside the Phenytoin (it reduces them). I decided to see what happened if I unwound the Phenytoin I was taking, which I did, over a period of 4 months. Halfway through this process I realised that a fortnight had passed and I had not had any type of seizure: the first time this had happened in 20 odd years………

Finally off the Phenytoin, 6 months went by (taking 400mg/d Lamictal only) and the seizures had still not returned. So I decided to reduce the Lamictal too, which I did, incrementally, over 12 weeks or so, eventually reaching 200 mg/d - Lamictal is, I believe, one of those drugs whose dosage needs to be changed particularly slowly as side-effects become more apparent if it is not.

Down to 200mg/d, I started to have the occasional odd ‘feeling’, a form of petit mal I suppose, lasting only a few seconds (they feel like the sort of ‘irritation’ you might have if something accidentally falls off your desk, and you have to pick it up). So I decided to stop there, at 200mg/d.

Only once since then have ‘real’ seizures broken through, when I had a series of bad ones, if not completely disabling - they nearly were, over 2 days. However, I know what caused them, even if I do not understand why: a combination of tiredness, constipation, and lack of water – the latter in particular – seems to be a necessary condition for the onset of seizures, for me. In this case they followed a night flight.

As a consequence of the above, I do not allow myself to become too dried out and one of the first things I do if I find any hint of a seizure sequence approaching is to drink half a litre of water or so. And that normally does the trick though, exceptionally, I will also take an extra 50mg of Lamictal, there and then. However, I find the latter necessary only once every few months or so.

Everyone is different and your experience with Lamictal will no doubt be too. I hope you find something that works: I have had epi all my 53 years and Lamictal is the only drug that has controlled my epi. At any rate it will be good for you to be off the Phenytoin/Dilantin, with all its nasty side-effects – if such is possible.

Chris

Re: Re: Adding Lamictal while taking Dilantin

Chris, I really appreciate your sharing with me in detail. I found out Monday that I have a lesion or benign tumor in my right temporal lobe that may be the cause of all of this stuff. Either way, I am now in the process of working through things to see if the seizures can be eliminated as well. The surgery is scary but since I have to have surgery anyway, that helps. I know you can easily understand how quick any of us would be to go for a chance to be seizure free.

Thanks for your help with the Lamictal. I look forward to being off of Dilantin. By the way, did you ever take the generic form of Dilantin? A doctor told me several years ago that the generic had a widely varying absorption rate and to not mess with it.

Thanks,
Woody

Re: Re: Re: Adding Lamictal while taking Dilantin

Bad luck about the tumour but good that you have found the likely cause for the epi. Hopefully the removal of one will remove the other too, or at least ameliorate it. As for Dilantin, I never took any generic form of it - though the standard form of Phenytoin in the UK is known as Epanutin.
The doctor you spoke to on the subject of generics is correct about their having varying absorption rates: changing from one generic to another would have similar effects to just changing the dosage of the first, and all that implies, if I understand correctly.
Good luck with the surgery.
Chris